To the Editor.
—The recent review of the interferons by Baron et al1 provides an excellent summation of their mechanisms of action and clinical applications. We would like to point out a potential adverse drug interaction that may be associated with interferon therapy in some individuals on concurrent medications.It has been known since 1976 that interferon-inducing agents can suppress cytochrome P-450—dependent drug metabolism in rodents.2 Subsequently, the induction of interferon during viral infections was implicated in the development of theophylline toxicity in human asthmatics.3,4 Interferon depresses antipyrine and theophylline clearance in humans,5,6 and it has recently been confirmed by the use of hepatic biopsy that the decreased clearance of some drugs seen during interferon therapy is due to the suppression of hepatic cytochrome P-450—dependent drug metabolism.7The extent to which drug metabolism is depressed in response to interferon varies widely between individuals.7 It
Cribb AE, Renton KW, Armstrong SG. Interferons: Potential Problems. JAMA. 1992;267(4):508-509. doi:10.1001/jama.1992.03480040056022